Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 274, NWS Indianapolis, IN

June 28, 2006Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 28, 2006, 10:24 PM EDT for Lawrence County, Indiana. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2006, 10:24 PM EDT (02:24 UTC)
Expired
Jun 28, 2006, 11:15 PM EDT
In force
51 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Lawrence County, IN

The radar

The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 10:40 PM EDTHAIL 13 Ne Bedford, IN
Jun 28, 10:55 PM EDTHAIL 13 Se Bedford, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 290224
SVRIND
INC093-290315-
/O.NEW.KIND.SV.W.0274.060629T0224Z-060629T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1024 PM EDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF BEDFORD...

* UNTIL 1115 PM EDT

* AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OOLITIC...OR ABOUT NEAR BEDFORD...AND MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MITCHELL AROUND 1030 PM EDT...

LAT...LON 3898 8657 3872 8667 3871 8633 3880 8630
      3899 8630

$$

CO
2 follow-up statements
000 
WWUS53 KIND 290245
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1045 PM EDT WED JUN 28 2006

INC093-290315-
/O.CON.KIND.SV.W.0274.000000T0000Z-060629T0315Z/
LAWRENCE-
1045 PM EDT WED JUN 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR LAWRENCE COUNTY...

AT 1043 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 9 MILES 
NORTHEAST OF MITCHELL...OR ABOUT 8 MILES EAST OF BEDFORD...MOVING 
SOUTHEAST AT 30 MPH. QUARTER SIZE HAIL WAS REPORTED WITH THIS STORM.


LAT...LON 3886 8647 3872 8667 3871 8633 3880 8630
      3899 8630

$$

CO
000 
WWUS53 KIND 290305
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1106 PM EDT WED JUN 28 2006

INC093-290316-
/O.EXP.KIND.SV.W.0274.000000T0000Z-060629T0315Z/
LAWRENCE-
1106 PM EDT WED JUN 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE COUNTY EXPIRES AT
1115 PM EDT...

LAT...LON 3886 8647 3872 8667 3871 8633 3880 8630
      3899 8630

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:30 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 28, 7:30 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EDT WED JUN 28 2006

.AVIATION DISCUSSION...FOR 00Z TAFS. UPR LOW OVR NRN INDIANA AT 23Z
AND MOVING EAST. CONVECTION HAS CLEARED FROM ALL SITES EXCEPT KIND
AND WL CLEAR OUT OF KIND BY 01Z. WITH WET SOIL AT ALL SITES FROM
TODAYS RAIN AND LT WINDS OVERNIGHT...EXPECT VSBYS TO DROP TO MVFR AT
ALL SITES AFTER 08-09Z AND STAY THAT WAY UNTIL 12-13Z. THE UPR LOW
WL MOVE TO THE EAST AND HI PRES SHUD BLD IN BEHIND IT...KEEPING VFR
CONDITIONS THRU THE DAY AFTER THE PATCHY FOG BURNS OFF.

&&

.PREV DISCUSSION...

PROBLEM OF DAY IS POPS TONIGHT.

GUIDANCE CALLS FOR A MOSTLY DRY FORECAST...BUT I DONT BUY IT.
POWERFUL UPPER LOW AND COLD TEMP ANOMALY ALOFT STILL TO OUR WEST.
SUMMER SOLSTICE ONLY WEEK AGO. SPC HAS AREA OUTLOOKED FOR SLIGHT. I
COULD SEE SOMETHING FIRING LATE IN THE DAY AND CONTINUING INTO THE
FIRST PART OF TONIGHT. WILL GO CHC POPS.

AFTER THAT DRIER FOR A WHILE AS UPPER LOWS MOVES EAST AND SURFACE
HIGH BUILDS IN ACCORDING TO ALL MODELS. GFS LOOKS LIKE IT IS PICKING
UP SOME CONVECTIVE FEEDBACK...TYPICAL FOR IT...SO GOING WITH NAM
MOST OF THE TIME. UNDER THIS SCENARIO DRY BUT PARTLY CLOUDY THROUGH
FRIDAY. SLGT CHC RAIN ENTERING NW FRIDAY NIGHT WITH WARM FRONT
TRYING TO DEVELOP.

AS WILL GO WITH NAM FOR MOISTURE...ALSO GOING WITH MET FOR TEMPS.
ACTUALLY THEY ARE ALL PRETTY CLOSE AND LOOK GOOD CONSIDERING
CONTINUITY UNTIL FRIDAY. AFTER THAN MAV DIGRESSES...POSSIBLY DUE TO
CLOUDS ASSOCIATED WITH CONVECTIVE FEEDBACK ALREADY MENTIONED.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CP
PUBLIC...KWIATKOWSKI
Hazardous weather outlook, Jun 28, 5:50 AM EDT, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
550 AM EDT WED JUN 28 2006

INZ021-028>031-035>049-051>057-060>065-067>072-291000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
450 AM CDT WED JUN 28 2006 /550 AM EDT WED JUN 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM ACTIVITY IS POSSIBLE ACROSS CENTRAL INDIANA TODAY AND
TONIGHT. PRESENT INDICATIONS ARE THAT A FEW STORMS MAY BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE
MOST FAVORABLE TIME FOR SEVERE STORM DEVELOPMENT APPEARS TO BE
FROM ABOUT 200 PM EDT...100 PM CDT...UNTIL ABOUT 1100 PM EDT...
1000 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE FROM SATURDAY NIGHT THROUGH
MONDAY. AT THIS POINT...SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JAS

In the hours before

Local storm report, Jun 28, 8:47 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
847 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             6 S GREENFIELD          39.71N 85.77W
06/28/2006  E0.25 INCH       HANCOCK            IN   AMATEUR RADIO

&&

CET
Local storm report, Jun 28, 8:48 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
848 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             6 S GREENFIELD          39.71N 85.77W
06/28/2006  E0.50 INCH       HANCOCK            IN   AMATEUR RADIO

&&

CET
Local storm report, Jun 28, 8:49 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
849 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             NORTH VERNON            39.01N 85.63W
06/28/2006  E0.88 INCH       JENNINGS           IN   LAW ENFORCEMENT

&&

CET
Local storm report, Jun 28, 9:34 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
934 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             3 SE GREENTOWN          40.45N 85.92W
06/28/2006  E0.88 INCH       HOWARD             IN   AMATEUR RADIO

&&

CET
Local storm report, Jun 28, 9:47 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
947 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             YORKTOWN                40.17N 85.48W
06/28/2006  E1.75 INCH       DELAWARE           IN   EMERGENCY MNGR

&&

CET
Local storm report, Jun 28, 9:49 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
949 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             4 NE SEYMOUR            39.00N 85.83W
06/28/2006  E1.00 INCH       JACKSON            IN   EMERGENCY MNGR

&&

CET

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:14 PM EDTSevere Thunderstorm WarningINDJackson, Jennings43 min
Jun 28, 8:22 PM EDTSevere Thunderstorm WarningINDHancock, Shelby38 min
Jun 28, 10:57 PM EDTSevere Thunderstorm WarningINDJackson13 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.